Does Parkinson’s Play a Role in Hair Loss and Thinning?

Jo Gambosi avatar

by Jo Gambosi |

Share this article:

Share article via email
| Parkinson's News Today | hero | A banner image for Jo Gambosi's column

My sister Bev, who has stage 3 Parkinson’s disease (PD), always comments that she wishes her hair were as thick as mine. Although we were both blessed with natural curls and waves when we were younger, Bev’s hair has become much thinner and less wavy over time.

As we all age, it’s natural for the thickness, color, and texture of our hair to change. Bev and I both have gray hair now.

Bev has tried a number of products to add volume, but she noted that, “I don’t have enough hair to add the product to for it to help!”

Hair loss has been discussed on the Parkinson’s News Today Forums, so I know that Bev isn’t alone.

Recommended Reading
Resilient: Living Relentlessly Column Banner

Skin-deep Symptoms of Parkinson’s Disease

A review published in Parkinsonism & Related Disorders in 2003 noted that hair loss is a possible side effect of dopamine agonists, or medications that mimic the effects of dopamine.

As Parkinson’s News Today explains, “In Parkinson’s disease, the dopamine-producing nerve cells degenerate and die, leading to reduced dopamine levels in the brain. Thus, body movements cannot be property regulated and motor function becomes impaired.” Examples of dopamine agonists include pramipexole, ropinirole, and apomorphine.

A case report published last year in Tremor and Other Hyperkinetic Movements described a woman with PD who experienced severe hair loss after taking levodopa/benserazide, propranolol, and topiramate, all of which may be prescribed to treat tremors.

The good news is that medication-induced hair loss is often reversible once the medication is discontinued or replaced under a doctor’s supervision. Unfortunately, age-related hair loss usually can’t be reversed. Darn!

However, some strategies may help to prevent hair thinning and loss, including washing hair less often (frequent washing makes hair drier and more brittle, leading to increased hair loss), using volumizers to strengthen hair strands, limiting use of blow dryers or other heated tools, and eating protein-rich foods.

Due to her age, decreased appetite, and PD-related swallowing issues, Bev prefers a bologna sandwich or sweets with a cup of coffee. I’ve suggested some recipes that are high in protein, and explained that this nutrient might strengthen her hair, but her follow-through varies. She does take vitamin D and a daily multivitamin, and she only washes her hair once a week.

I also encouraged her to find a hairstylist who can work with thinning hair. Her friend found one for her, and I could tell that the volumizing cut and style made Bev feel good. I encouraged her to treat herself to a cut from the same stylist every six weeks. She looked sassy!

Many products promise results, but if you or a loved one are concerned about hair loss or thinning, be sure to address it with your healthcare team. Some medications or treatments may need to be altered. You may need a referral to see a dermatologist, as they are experts at diagnosing and treating hair loss.


Note: Parkinson’s News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or another qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Parkinson’s News Today or its parent company, BioNews, and are intended to spark discussion about issues pertaining to Parkinson’s disease.

Comments

Pamela Salaverry avatar

Pamela Salaverry

My husband's hair has thinned out since his PD diagnosis 3 years ago. He always had really thick hair, I try not to mention it as there are other important factors to deal with.
Good luck and still praying for some sort of cure, living in hope!

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.